News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: D-dimer 1500. What does it mean?


 tiffairy - Thu May 08, 2003 2:18 am

I was seen in the ER this evening with SOB and chest pain, they did a D-dimer which was 1500 and proceeded to do a V/Q which came back normal, I told them that my leg has been bothering me for over a week but they refused to do a sono. Should I go to the doc and see about a DVT? If it isn't a blood clot what else could it be? I am now worried I have cancer or heart disease or something(even though I recently had a normal cardiac workup). I'm 23. Thanks.
 Dr. Yasser Mokhtar - Wed May 14, 2003 9:56 pm

User avatar Dear Tiffairy,

Thank you very much for using our website.

D-dimers unfortunately are very non-specific. Meaning that they get high in lots of conditions.

They become elevated if there is a fever, infection, blood clots anywhere in the body, malignancy, recent trauma or surgery up to three months.

i do not know the range in your lab to say whether this is just a high result or an extremely elevated level. This could be the result of a blood clot.

It does not have to be a pulmonary embolus (since you had a normal v/q scan) but could be a dvt like you mentionned so i think it is better if you have your painful leg checked just in case.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Anonymous - Wed May 14, 2003 11:35 pm

Thanks for your response. My d-dimer was 1500 with a normal one being anything under 500. Is this high or extremely high? I don't know that I have any of the conditions you mentioned. I hope not anyway. What kind of trauma can cause it? Can a nurse blowing your vein on the arm she tried first, just before the blood is drawn on the opposing side leaving a giant bruise raise the d-dimer? I had a negative doppler of both legs. Are these reliable?
 Dr. Yasser Mokhtar - Sun May 18, 2003 9:42 pm

User avatar Dear Tiffairy,

i think 1500 is high not extremely high. Any trauma can cause elevation of d-dimer because with trauma there is bleeding and subsequent trial from the body for clotting and since d-dimer is a product of clotting then it would be high and about this vein rupture, i think this could be a cause, at least theoritically.

About the venous dopplers, if the operator is an experienced person, they are very reliable.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Anonymous - Wed May 28, 2003 11:07 pm

I never received a reponse to my last questions but I don't think I need those answers anymore anyway. I do have two new ones that are much more important to me to have answered, please respond.

1. I am going to go ahead and go off of the pill. If there are some undiagnosed clots in my body, will going off the pill make my blood flow more freely thereby dislodging the clot and moving it to a more dangerous location?

2. What test is there to look for clots in the pelvic veins and how common are these?

Thanks, please please respond.

P.S#Repeat d-dimer weeks after the first is still high at 500 using a cut off value of 200.
 Dr. Yasser Mokhtar - Fri May 30, 2003 11:03 pm

User avatar Dear Tiffairy,

Thank you very much for using our website.

After looking into the litterature, i found one article that mentionned a study that looked into the relation between contraceptive pills and d-dimer and it was found that d-dimer is increased in females taking contraceptive pills in comparison to their female counterparts who were not using contraceptive pills. So this could be the cause of your elevated d-dimer.

If you stop taking the contraceptive pills, your blood will go back to normal in that it will not be as prone to coagulation. And no it does not mean that if you have a blood clot that it will dislodge from its place and go somewhere else.

Isolated pelvic vein clots are not that common. Pelvic vein clots are commonly formed by extension from clots of the leg veins.

Risk factors for pelvic vein thrombosis include trauma, surgical procedures involving the pelvis and hypercoagulable states (conditions in which the patient is more prone to coagulation than normal due to some diseases). It has also been reported as a complication in the postpartum period. Also, thrombosis of the pelvic veins, can be seen in women with pelvic inflammatory disease.

The data regarding the clinical significance of pelvic vein thrombosis, however, are limited. This may be partly due to the difficulty in diagnosing this condition.

Diagnosis can be made by direct venography (injecting a dye into the veins and see whether there are clots or not. Other possible way is by doing a magnetic resonance venography of the pelvic veins.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Anonymous - Sat May 31, 2003 11:59 pm

Thanks so much for your response and your research. Why do pelvic vein clots because of Pelvic Inflammatory disease and is this a common or rare complication? How does one know if they have PID? Thanks
 Dr. Yasser Mokhtar - Tue Jun 03, 2003 2:06 pm

User avatar Dear Tiffairy,

Pelvic vein clots as a complication of pelvic inflammatory disease is not a common occurrence.

To know that one has pelvic inflammatory disease, one must have symptoms in the form of fever, lower abdominal pain and tenderness, cervical motion tenderness. Then if the doctor suspects that the patient has pelvic inflammatory disease, tests are done to confirm the diagnosis and these include an endometrial biopsy, transvaginal sonography or other imaging techniques showing thickened fluid-filled tubes and laparoscopy in difficult cases.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here